Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2005, 2:56 PM EDT for Rockbridge County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 9, 2005, 3:35 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 091856 SVRRNK VAC163-091945- /O.NEW.KRNK.SV.W.0045.050609T1856Z-050609T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 345 PM EDT * AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 5 MILES WEST OF GLASGOW...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... NATURAL BRIDGE... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3765 7962 3760 7956 3770 7937 3777 7948 $$ DS
2 follow-up statements
000 WWUS51 KRNK 091921 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT THU JUN 9 2005 VAC163-091945- /O.CON.KRNK.SV.W.0045.000000T0000Z-050609T1945Z/ ROCKBRIDGE VA- 319 PM EDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR ROCKBRIDGE COUNTY... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A WEAKENING SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER ROCKBRIDGE COUNTY...OR ABOUT NEAR GLASGOW...MOVING NORTHEAST AT 10 MPH. SEVERE HAIL IS BECOMING LESS LIKELY...BUT THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE. PONDING MAY BECOME A PROBLEM ON ROADWAYS. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY PARALLEL TO INTERSTATE 81 SOUTH OF LEXINGTON. LAT...LON 3769 7956 3763 7950 3770 7937 3777 7948 $$ DS
000 WWUS51 KRNK 091935 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT THU JUN 9 2005 VAC163-091944- /O.CAN.KRNK.SV.W.0045.000000T0000Z-050609T1945Z/ ROCKBRIDGE VA- 334 PM EDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED. ADDITIONAL LOCALLY HEAVY RAIN THOUGH MAY BE POSSIBLE WITH ITS REMNANTS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3769 7956 3763 7950 3770 7937 3777 7948 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:29 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 9, 1:29 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU JUN 9 2005 .AVIATION... TRPICAL AIRMASS WILL BE THE THEME OVER THE NEXT COUPLE DAYS...THIS WILL ALSO MEAN PLENTY OF IFR/LIFR FOG LATE TNGT. MEANING SLOW RECOVERY TO VFR CIGS DURING THE MORNING AND EARLY AFTN IF AT ALL...NUMEROUS SHOWERS AND TSTMS DURING THE AFTNS AND EVENINGS AND TORRENTIAL RAINFALL IN SPOTS. && .PREVIOUS DISCUSSION... (ISSUED 1140 AM EDT THU JUN 9 2005) SHORT TERM (REST OF TODAY)... NUMEROUS SMALL TROPICAL TYPE SHOWERS RAPIDLY DEVELOPING ACROSS THE FA LATE THIS MORNING. ADJUSTED AXIS OF HIGHEST POPS NORTH AND EAST UP INTO THE SOUTHERN SHENANDOAH VLY ADN SRNDG AREAS. SO BEST CHCS PRETTY MUCH FROM JUST WEST OF THE BLUE RIDGE INTO THE FTHLS/PDMT RGN. STILL A THREAT FOR VERY HEAVY RAIN IN PLACES LATER THIS AFTERNOON. TROPICAL ATMOS WILL INCREASE RAINFALL RATES. FLOODING MAY BECOME A CONCERN IF ANY ORGANIZATION OCCURS. PREVIOUS DISCUSSION... (ISSUED 705 AM EDT THU JUN 9 2005) AVIATION... MOIST SRLY FLOW TO CONT THROUGH THE FCST PD...WITH SHWRS/TSTMS BECMG LIKELY BY MID AFTN. GREATEST COVERAGE WILL BE IN THE MTNS AND COINCIDE WITH THE PEAK HEATING PART OF THE AFTN...ACTIVITY LINGERING INTO THE EVENING. THIS MORNING...AREAS OF IFR/LIFR FOG WILL DISSIPATE BY 15 UTC. CU WILL BEGIN TO FORM AFT 15 UTC WITH BKN CIGS 020-030 ANTICIPATED THIS AFTN. IFR VSBYS ANTICIPATED AGAIN TONIGHT...ESP ACROSS AREAS THAT RECEIVE RAINFALL TODAY. PREVIOUS DISCUSSION... (ISSUED 255 AM EDT THU JUN 9 2005) SHORT TERM (TODAY)... MOIST TROPICAL PLUME OF MOISTURE OVER THE FCST AREA AGAIN TODAY WITH PWATS AOA 1.50. NO UPPER LEVEL FORCING MECH TO FOCUS PRECIP...HOWEVER LOW LEVEL FORCING FROM SE FLOW INTO THE MTNS COMBINED WITH NO CAP TO EASILY LIFT PARCELS TO THE LFC. SEE NO REASON TO GO ANY LESS THAN LIKELY POPS IN THE MTNS WITH NEAR CATEGORICAL POPS ALONG THE BLUE RIDGE FROM ROA TO THE NC MTNS WERE OROGRAPHIC LIFT WILL BE THE GREATEST. ISOLD FF POTENTIAL REMAINS A CONCERN DUE TO THE HIGH PWATS AND SLOW CELL MVMT...0-6KM MEAN WIND LESS THAN 5KTS. SINCE THERE IS NO UPPER FORCING MECH OR LL SFC BOUNDARY WILL REFRAIN FROM FF WATCH ATTM. WENT ABOUT 3 DEG ABOVE MOS FOR THE TMAX IN THE ERN CWA WERE MORE SUN WILL BE REALIZED. CLOUDS WILL KEEP THINGS IN CHECK WEST OF THE BLUE RIDGE. LONG TERM (TONIGHT THROUGH WEDNESDAY)... SIMILAR SCENARIO ANTICIPATED FRIDAY...HIGHEST POPS MTN ZONES. THE WEEKEND IS A TOSS UP. GFS INSISTS ON INCREASED SUSBSIDENCE OVR OUR CWA WITH LITTLE OR NO POP UNTIL LATE SUNDAY...PUTTING MORE EMPHASIS ON THE SYSTEM COMING OUT OF THE GULF OF MEX. THE NAM IS SLOWER AND LESS AGGRESSIVE WITH THE GULF OF MEX SYSTEM AND HAS LESS IN THE WAY OF SUBSIDENCE OVER OUR FCST AREA. ATTM FEEL WE SEE AT LEAST DIURNAL THREAT OF SHRA/TSRA COINCIDING WITH THE PEAK HEATING PART OF THE DAY...THE MTNS PROVIDING AS A FORCING MECHANISM. AS FOR THE SYSTEM SOUTH OF CUBA...ITS GONNA HAVE TO PROVE ITSELF AS IT MAKES ITS WAY ACROSS THE GULF. THERE IS A LOT OF DRY AIR IN THE WATER VAPOR IMAGERY ACROSS THE WRN GULF WHICH IS A HINDRANCE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
Hazardous weather outlook, Jun 9, 4:56 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 456 AM EDT THU JUN 9 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 456 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS MAY PRODUCE ISOLATED FLASH FLOODING. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SOME OF THE SLOWER MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND INTO SOUTHWESTERN VIRGINIA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 23 min |
| Jun 9, 2:44 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
| Jun 9, 3:59 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.